A frail and elderly grandmother, living at a care home in Bulwell, died after a doctor made a flawed decision to stop her medication, an inquest heard.
Ada Wilkinson (79) suffered a massive blood clot on her lungs at the Park House home on Cinderhill Road on Tuesday 3rd December last year.
Only two weeks earlier, Mrs Wilkinson’s new GP, Dr David Hughes, had chosen to discontinue her treatment of injections of the blood-thinning drug, enoxaparin.
And Dr Hughes, of the Parkside Medical Practice on Main Street, Bulwell, confessed to the Nottingham inquest that “in retrospect, it might not have been the correct decision”.
He also admitted that he might have been wrong not to consult with Mrs Wilkinson’s family, nor with the Queen’s Medical Centre (QMC) in Nottingham where she had spent six weeks, between August and early November, being treated for a serious infection of her lungs.
When discharged from hospital, Mrs Wilkinson had to leave her warden-aided flat and move into the care home, which meant changing her GP, the inquest heard.
She became a patient of Dr Hughes, who was aware that QMC consultant, Dr Jonathan Corne, had said Mrs Wilkinson should be injected with 20mg of enoxaparin every day indefinitely. But Dr Hughes felt it was “very rare” for the drug to be prescribed long term.
When he went to visit Mrs Wilkinson at Park Hill for the first time on Monday 18th November, she was asleep. He made the decision two days later to stop the medication after reading a ‘discharge summary’ letter from the QMC and after the manager of the home had asked if Mrs Wilkinson could be taken off enoxaparin.
“I got the impression the manager asked because the provision of a nurse for the injections was time-consuming,” Dr Hughes told assistant coroner, Stephanie Haskey.
The GP also revealed that he had been forced to make his decision without reference to Mrs Wilkinson’s medical notes, which outlined her previous illnesses and medication.
The notes would have told Dr Hughes that Mrs Wilkinson had suffered two previous blood clots on her lungs -- in 2005 and 2012 -- and that she had a history of respiratory problems, rheumatoid arthritis and an irregular heartbeat.
However, there was a delay in transferring the notes from her previous GP in Hyson Green because that practice was on a different computer system to the one in Bulwell.
“If I had had all the notes, I am absolutely certain it would have made all the difference to my decision,” Dr Hughes told Miss Haskey.
“Any delay at all is a recipe for mistakes. It is very much a problem. The potential for mistakes is quite high with regard to enoxaparin.”
Nevertheless, in recording a narrative conclusion, Miss Haskey stressed there was no way of knowing if Dr Hughes’s decision “made any material difference” to Mrs Wilkinson, whose body “had a natural propensity for forming blood clots”.
“When giving his evidence, Dr Corne said that although enoxaparin can lessen the risk of bleeding, it cannot remove the risk altogether,” Miss Haskey pointed out.
“If we could rewind the clock, we don’t know if things could have been any different.”
Miss Haskey welcomed improvements that have since been made at Parkside to ensure better consultation and communication in cases of patients on anticoagulants, such as enoxaparin or warfarin.
She also expressed her desire to end the delays in transferring patient notes from one practice to another, so that GPs “are not making decisions on only part-information”.